26 November 2009

Appt with Psychiatrist #7

Following on the heels of my appt earlier with my GP, I gave my psychiatrist the results of the blood work and he was clearly pleased that my Thiamine (B1) levels were undetectable. Pleased because there was a solution. He did express concern that I had to begin treatment right away so I would not suffer any more brain damage if some of my cells had already started to die, a result of how long the B1 had been so low. Since it was not measured until November 12 and I had already begun showing the signs of ataxia well before that, (I had never sought any medical advice because I just thought I was getting clumsy), he said there might be some slight damage. However, if I don’t begin the B1 treatments immediately, there will be continued damage to my brain cells resulting in continued ataxia, possible permanent short-term memory loss and possible ocular involvement (I am already showing signs of saccadic movement in my eyes when I am reading—worst case scenario is to develop Wernicke-Korsakoff syndrome—some symptoms I am already showing). I told him that I gave all the information to my GP’s nurse so they can call in the prescription to my medical insurance prescription service (no local pharmacies carry it). That means at least ten days without treatment. If they choose not to call in the prescription, but write one for me to send in, that’s an additional five to seven days. Since today is Thanksgiving day, I probably will not hear back from my GP’s nurse until tomorrow or Monday, still more additional days until treatment can begin.©2009


  1. Oh Alix, I am so sorry about the physical problems you're having to endure on top of everything else :-/ I hope that these injections will work as promised, and I hope you get them as soon as possible - Monday seems a long time to have to wait. It's especially frustrating as you are aware of the treatment, but none is as yet forthcoming.

    Take care x

  2. @SI--Well I found out today that my GP has decided to forego the injectable Thiamine and instead has ordered me to take the pills orally even though I am pretty sure they won't be absorbed. Then he wants to wait four weeks before drawing a second Thiamine level. To me, four weeks are an awfully long time to waste if it proves my suspicion